• Article

Atypical cardiac manifestation of hypereosinophilic syndrome and reversible cardiotoxicity to imatinib

Hypereosinophilic syndrome (HES) is a rare disorder characterized by persistent marked eosinophilia combined with eosinophil-mediated organ damage. Myeloproliferative variants are associated with a high prevalence of cardiac involvement, which is very unusual in lymphocytic variants. Imatinib mesylate (Gleevec (R)) is a small molecule with tyrosine kinase activity that has shown marked effects in some individuals with HES. In this case report, we present a patient with a hypereosinophilic syndrome ( lymphocytic variant) that first manifested as hypereosinophilia and heart failure secondary mainly to right ventricle systolic dysfunction. A week after imatinib therapy instauration the eosinophil count was within normal range but the patient suffered a severely left ventricular dysfunction that was restablished after early drug withdrawal. Surgical removal of a new onset mass in right atrium was required because of progressively growth despite anticoagulant therapy. Clinicians should be aware of the variable heart manifestations in patients with HES and the potential cardiotoxicity of imatinib. (C) 2008 Elsevier Ireland Ltd. All rights reserved.

Citation

Garcia-Alvarez, A., Sitges, M., Garcia-Albeniz, X., Sionis, A., Loma-Osorio, P., & Bosch, X. (2010). Atypical cardiac manifestation of hypereosinophilic syndrome and reversible cardiotoxicity to imatinib. International Journal of Cardiology, 139(2), E29-E31. DOI: 10.1016/j.ijcard.2008.11.018